North Carolina, 2023

Damaging Winds in North Carolina, August 15, 2023

August 15, 2023 · NWS MHX · 4 events in 3 counties and zones

Scattered thunderstorms developed and moved through Eastern NC during the evening hours. A couple storms became severe and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed and moved through Eastern NC during the evening hours. A couple storms became severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 15, 2:35 PM EST, 3 hours earlier.

Area forecast discussion, Aug 15, 2:35 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
335 PM EDT Tue Aug 15 2023

.SYNOPSIS...
A cold front stalls offshore tonight and moves little through
midweek bringing unsettled weather to ENC. High pressure ridge
builds in late this week through the weekend bringing drier
weather to ENC with the potential for a more active pattern by
early next week.

&&

.NEAR TERM /THRU TONIGHT/...
As of 330 PM Tue... Upper level trough slowly makes its way
across the Ohio River Valley and towards the Eastern Seaboard
this evening while at the surface, cold front which is currently
located along the Piedmont continues to push E'wards. High
temps as expected got well into the 90s to near 100 today with
much of the area seeing dewpoints in the mid to upper 70s
bringing dangerous heat to ENC this afternoon as heat indices
getting between 110-120 F for several hours across our inland
zones.

As far as the rest of the afternoon and evening goes, previously
mentioned cold front continues to push E'wards with ongoing
scattered strong to severe thunderstorms ongoing along and out
ahead of this front as well as along the seabreeze. Any storm
that develops along the seabreeze will bring a threat for
frequent lightning and wind gusts in excess of 35-40 mph. Front
will eventually near the coast by Wednesday morning. Mo clear
skies and ample moisture across the area have resulted in
widespread MUCAPE values around 4000-6000 J/kg while 0-6 km bulk
shear has increased closer to 20-30 kts. SSW'rly flow will
continue to pump ample moisture N'wards across the area with the
entire atmospheric column remaining saturated while PWAT's sit
around 2-2.5 inches into Wednesday. Upper level forcing and wind
shear slowly increase with the approach of the aforementioned
cold front this evening. At the same time the ongoing activity
to our west will continue to march east likely reaching our
western zones between 5PM-8PM timeframe. As it enters this
favorable environment, a broken line of thunderstorms some of
which will likely be strong to severe nature will enter into our
CWA bringing a damaging wind and hail threat. There is an
isolated chance across our far NE'rn zones near the Albemarle
sound for a brief tornado or two but this is highly dependent
on how much the winds back in this area out ahead of the
approaching front, if winds remain more SW'rly tonight the
tornado threat will likely not occur.

Severe threat maximizes early this evening with storms waning as
they approach the coast, therefore highest severe threat will
generally be north and west of a Kenansville to Rodanthe line. Heavy
rain and localized flooding will be a concern given the high PW
airmass and efficient moisture convergence ahead of the line of
slowly propagating storms. Temps will finally cool to near climo
levels in rain cooled air, with near 70 interior to mid 70s
coast.

&&

.SHORT TERM /WEDNESDAY/...
As of 330 PM Tue... Unsettled weather persists as the upper
level trough continues its slow progression towards the coast.
S'rly winds will pump moisture N'wards keeping us muggy but
relatively cooler as cloud cover and scattered shower and
thunderstorm activity will finally break our heatwave on
Wednesday as High temps only get into the mid to upper 80s.
POP's will follow a mostly diurnal pattern with activity
remaining sub severe as wind shear quickly fall off behind the
front. However we will still have a threat for flash flooding
across the area as soundings show widespread PWAT's still around
2-2.5 inches especially along the coast with the sounding
saturated through the entire column. SW storm motions will
continue to be roughly oriented along the weak boundary over the
area, and some training of precip is possible, with localized
flash flooding possible, but widespread flooding issues
unlikely. As a result we are in a marginal risk for excessive
rainfall from WPC with the threat primarily confined to areas
along and east of Hwy 17.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 PM Tue...Widespread storms expected Wednesday night
and Thursday as a front lingers near the area, followed by a
drier and warming pattern Thursday through early next week as
high pressure builds in from the west.

Wednesday night and Thursday...Slowly approaching upper trough
axis and quasi-stationary front nearby combine to bring deep
moisture advection Wednesday night and Thursday, with PWAT
values well over 2 inches, possibly approaching 2.5 inches near
the coast. Broad destabilization Wednesday night into Thursday
with DPVA as the upper trough axis approaches. Maintained likely
POPs through much of the period, though the rainfall may come
in several waves with breaks between the waves. SW storm motions
will continue to be roughly oriented along the weak boundary
over the area, and some training of precip is possible, with
localized flash flooding possible, but widespread flooding
issues unlikely. Shear is too limited for any substantial severe
weather threat.

Thursday night through early next week... Heights aloft begin to
rise Thursday night into Friday, with upper subsidence developing,
keeping precip chances limited at least through the weekend. Weak
surface boundary/troughing persists nearby or just inland Friday
before pushing overhead and offshore over the weekend, with near
normal temps persisting. Then, early next week, high pressure slides
overhead and offshore, with temps trending more above normal under
continued weak subsidence aloft.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /Through Wednesday/...
As of 145 PM Tue... A bit of a complicated forecast this
afternoon and evening but general expectations have not changed
much. VFR conditions and a dry forecast are expected over the
next few hours as seabreeze activity will likely be isolated at
best if not non existent today while a SCT deck at about 4 kft
remains in place over ENC. Convection has begun to develop to
the west and given the latest guidance, expectation is for a
broken line of showers and thunderstorms to enter into our
western zones late afternoon/early evening and then across our
eastern zones early to mid evening bringing periods of MVFR/IFR
ceilings/vis at times. Given this, have put in TEMPO TSRA
groups for ISO/PGV between 22Z-01Z and a TEMPO TSRA group for
EWN/OAJ between 00Z-03Z. For now did not include a potential
wind gust as there is still uncertainty with how strong the
storms get but it would not be out of the realm of possibility
for gusts in excess of 30 kts within thunderstorms.

After thunderstorms move through a cold front approaches and
eventually nears the coast by Wed morning. This should in turn
end the precip threat from W-E tonight but ceilings then may
lower down to MVFR/IFR after midnight. Have a SCT deck at 700 ft
after 8Z across ISO/PGV where highest potential is for IFR
ceilings is. VFR conditions then return by Wednesday morning.
Gusty SSW winds will persist today ahead of any tstm activity
with gusts up to 20 kts possible before winds decrease
overnight to light and variable behind the thunderstorm
activity.

LONG TERM /Wednesday night through Sunday/...
As of 4 AM Tue...Primary aviation threat is scattered to
widespread showers and storms Wednesday and Thursday, along with
the threat for locally gusty/erratic winds and frequent
lightning. VFR then prevails Friday into the weekend.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 330 PM Tue... Winds have once again increased across our
waters this afternoon with our coastal waters, Pamlico SOund,
and Croatan/Roanoke SOunds seeing 10-20 kt SW'rly winds with
gusts in excess of 25-30 kts. As a result SCA's are now ongoing
across these waters with SCA's persisting into tonight before
falling off as winds quickly decrease late tonight after a line
of thunderstorms moves across our waters and the gradient
eases. Winds eventually fall to 10-15 kts by about midnight and
remain at 10-15 kts with gusts up to 20 kts through Wednesday.
The ongoing SCA's wil primarily be wind driven as seas will
increase to 4-5 ft with some occasional 6 ft seas possible
especially across the central and S'rn coastal waters this
afternoon and evening. Seas will then fall back to 3-4 ft by
Wednesday morning and remain around these heights given the
weaker winds.

LONG TERM /Wednesday night through Saturday/...
As of 4 AM Tue... Thursday, a wave developing along the front
will tighten the gradient, with gusts 20-25 kt and seas 3-6 ft
expected, with SCAs potentially needed Thursday and/or Thursday
night. Winds become NE but remain light to moderate over the
weekend as the cold front pushes well offshore.

&&

.CLIMATE...
Record High temps for August 15th (Tuesday)

LOCATION       TEMP/YEAR
New Bern         98/1934     (KEWN ASOS)
Cape Hatteras    91/2005     (KHSE ASOS)
Greenville      100/1918     (COOP - Not KPGV AWOS)
Morehead City    92/1984     (COOP - Not KMRH ASOS)
Kinston          96/1997     (COOP - Not KISO AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Excessive Heat Warning until 7 PM EDT this evening for NCZ029-
     044>047-079>081-090>092-094-193>196-198-199.
     Heat Advisory until 7 PM EDT this evening for NCZ203>205.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ135-150-
     152-154-156-158-231.

&&

SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...CQD/CB
AVIATION...CB/RCF
MARINE...CB/RCF
CLIMATE...MHX
Hazardous weather outlook, Aug 15, 3:40 AM EST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
440 AM EDT Tue Aug 15 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-160845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
440 AM EDT Tue Aug 15 2023

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Scattered strong to severe thunderstorms this afternoon will bring
the threat for damaging wind gusts and locally heavy rainfall and
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread storms with locally heavy rainfall will bring the
continued threat for localized flooding Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-160845-
Ocracoke Island-Hatteras Island-
440 AM EDT Tue Aug 15 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Heat Advisory.

Scattered strong to severe thunderstorms this afternoon will bring
the threat for damaging wind gusts and locally heavy rainfall and
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread storms with locally heavy rainfall will bring the
continued threat for localized flooding Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-160845-
Northern Outer Banks-
440 AM EDT Tue Aug 15 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered strong to severe thunderstorms this afternoon will bring
the threat for damaging wind gusts and locally heavy rainfall and
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread storms with locally heavy rainfall will bring the
continued threat for localized flooding Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-160845-
West Carteret-East Carteret-Coastal Onslow-
440 AM EDT Tue Aug 15 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Excessive Heat Warning.

Scattered strong to severe thunderstorms this afternoon will bring
the threat for damaging wind gusts and locally heavy rainfall and
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread storms with locally heavy rainfall will bring the
continued threat for localized flooding Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 3:16 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
416 PM EDT Tue Aug 15 2023

NCZ045-046-152045-
Washington NC-Tyrrell NC-
416 PM EDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of northeastern
Washington and northwestern Tyrrell Counties through 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scuppernong, or 19 miles east of Plymouth, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Woodley, Scuppernong and Creswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3599 7605 3582 7641 3591 7652 3604 7637
TIME...MOT...LOC 2015Z 230DEG 23KT 3590 7641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCF

The radar

The Morehead City radar (KMHX), 96 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
August 15, 5:35 PM EST
Where
Pitt County, 0.69 mi S of Winterville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.520, -77.420

A tree was blown down on a powerline on Reedy Branch Road. The time was estimated by radar data.

Thunderstorm Wind, Duplin

When
August 15, 5:55 PM EST
Where
Duplin County, Faison
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.120, -78.130

The roof was blown off a mobile home on Cousin Fannie Road. The time was estimated by radar data.

Thunderstorm Wind, Lenoir

When
August 15, 6:10 PM EST
Where
Lenoir County, 2.82 mi SSW of Institute
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.310, -77.730

Multiple trees were blown down on Pauls Path Road in La Grange. The time was estimated by radar data.

Thunderstorm Wind, Lenoir

When
August 15, 6:15 PM EST
Where
Lenoir County, 1.49 mi NNE of Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.290, -77.570

A tree was blown down on a powerline on Ivy Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130899, 1130900, 1130901, 1130902.